New Hampshire, 2016

Flash Flood in New Hampshire, August 13, 2016

August 13, 2016 · NWS GYX · 1 event in 1 county or zone

A backdoor cold front pushing into very warm and humid air across southwest New Hampshire was the focus for afternoon showers and thunderstorms. 00 inches produced very heavy rainfall with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A backdoor cold front pushing into very warm and humid air across southwest New Hampshire was the focus for afternoon showers and thunderstorms. Precipitable water values near 2.00 inches produced very heavy rainfall with these storms. An area of storms produced 3 to 4 inches of rain in less than 5 hours causing widespread street flooding in Keene New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 13, 5:44 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 13, 5:44 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Gray ME
644 PM EDT SAT AUG 13 2016

.SYNOPSIS...
Another upper disturbance will approach the region from the
west through this evening, bringing more shower and thunderstorm
activity that will continue overnight into Sunday. Warmer
temperatures will arrive Sunday. Slightly drier and more
seasonable temperatures return early next week, however there will
still be scattered mainly afternoon showers. Low pressure will
cross the region midweek.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
640 PM...Main concern this evening will be flooding over SW NH,
with some possible heavier rain moving eastward toward the
Merrimack valley. Also this area could see a an thunderstorm
capable of producing strong wind gusts through this evening as
well. High moisture content with high PWAT will allow the
potential for heavy rain to shift eastward toward the ME coast
later this evening ands overnight. The threat of rain ans storms
will diminish in these areas toward daybreak.

Previously...Showers and thunderstorms will continue through late
this evening. With sunshine over southwest NH near and south of
the proximity of the backdoor cold front, temperatures have soared
through the 80s allowing for rapid destabilization today. This has
allowed for strong to severe thunderstorms, which will continue
over southern areas through this evening.

Areas of fog will develop overnight due to the ample low level
moisture and recent rains. Patchy drizzle is possible as well.
Mesoscale models suggest the convection will dissipate after
midnight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Upcoming hazards: Severe thunderstorms over all of southern NH
and far southwest ME Sunday. Flash flood potential southern areas
through Sunday. Heat indices will briefly approach 100 degrees
over interior Rockingham and eastern Hillsborough counties Sunday
afternoon.

The heat returns on Sunday as a southwest flow develops both at
the surface and aloft, keeping the maritime layer at bay. Lowering
heights and continued destabilization as temperatures climb into
the 80s and lower 90s and dew points increase to near 70 will
allow for more strong to severe storms during the day over
southern NH and far southwest ME. Have included this threat in the
HWO and DSS briefing. Have also included heat index values will
briefly approach 100 degrees over eastern Hillsborough and
interior Rockingham counties on Sunday afternoon.

Flow becomes WNW by Sunday evening, allowing for drying to take
place. Areas that decouple will have fog once again, especially
the interior valleys.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As we head into the start of the week a 500mb high pressure
remains firmly anchored off of the east coast of North America.
This will keep warm moist air flowing into our area. Scattered
thunderstorms are possible on Monday and Tuesday afternoon...
mainly due to the generally hot and humid conditions.

A wave develops aloft and moves through the area on Wednesday. Low
pressure develops over Lake Erie and moves up the St Lawrence
river valley. Ahead of this a warm front will push through
northern New England. Expect this forcing aloft combined with the
low pressure to touch off rainfall. At this point several of the
global models paint a more widespread stratiform rain event,
however given the season and the airmass would expect a bit more
convective with regions of very heavy rain possible in convective
cores.

Thursday and Friday the hot and humid air returns with just a
slight chance for some scattered afternoon showers.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...
Variable MVFR to IFR conditions through Sunday due to the very
moist and unstable air mass in place, a low level onshore flow,
and showers and isolated thunderstorms. Areas of fog will develop
tonight as well, with patchy drizzle possible leading to some LIFR
conditions. Conditions improving Sunday, however expect locally
IFR ceilings/vsbys in any convection.

Long Term...
VFR conditions will prevail through Tuesday night. Tuesday into
Wednesday periods of IFR are possible in fog and heavy rain.
Shower activity will decrease again after Wednesday.

&&

.MARINE...
Short Term...Winds and seas will remain below SCA levels.

Long Term...Winds and seas will remain below SCA levels.

&&

.HYDROLOGY...
Continue to monitor SW NH for training echoes and flash flood
potential.

PW values remain very high across the region with the focus of
convection along and just south of stationary boundary which will
begin to shift NE as warm front later tonight. Expect locally
heavy rains over southern NH through this evening, shifting
eastward into ME later tonight.

A few storms may contain locally heavy rainfall on Sunday, with a
gradual drying period beginning late in the day.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cannon/Cempa
SHORT TERM...Cannon
LONG TERM...Curtis
Hazardous weather outlook, Aug 13, 3:42 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT SAT AUG 13 2016

MEZ007>009-012>014-019>022-024>028-NHZ001>006-142045-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
442 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE AND
NORTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL COTNINUE THROUGH THIS
EVENING. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. A FEW OF
THE STORMS MAY CONTAIN LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ007-011-015-142045-
SULLIVAN-CHESHIRE-WESTERN AND CENTRAL HILLSBOROUGH-
442 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW HAMPSHIRE...CENTRAL NEW
HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING. SOME OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS, HAIL
AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. SOME OF
THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS...STRONG GUSTY WINDS
AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-142045-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
442 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-023-NHZ008>010-014-142045-
INTERIOR YORK-COASTAL YORK-MERRIMACK-BELKNAP-STRAFFORD-
COASTAL ROCKINGHAM-
442 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. SOME OF
THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS...STRONG GUSTY WINDS
AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ012-013-142045-
EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
442 PM EDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HEAT INDICES WILL BRIEFLY APPROACH 100 DEGREES SUNDAY AFTERNOON.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY. SOME OF
THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS...STRONG GUSTY WINDS
AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 13, 2:53 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
353 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             3 N SWANZEY             42.91N  72.28W
08/13/2016  M1.50 INCH       CHESHIRE           NH   BROADCAST MEDIA

&&

EVENT NUMBER GYX1602268

CEMPA
Local storm report, Aug 13, 3:01 PM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
401 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             KEENE                   42.95N  72.30W
08/13/2016  M1.75 INCH       CHESHIRE           NH   LAW ENFORCEMENT

&&

EVENT NUMBER GYX1602269

CEMPA
Special weather statement, Aug 13, 3:02 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EDT SAT AUG 13 2016

NHZ011-015-132045-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
402 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE

* UNTIL 445 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CHESTERFIELD...MOVING TO THE EAST AT 20
  MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JAFFREY...
  DUBLIN...
  FITZWILLIAM...
  CHESTERFIELD...
  AND TROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4288 7255 4290 7253 4295 7253 4301 7201
      4277 7198 4279 7252 4281 7254 4284 7255
      4285 7256
TIME...MOT...LOC 1959Z 264DEG 17KT 4285 7242

LEGRO
Special weather statement, Aug 13, 3:41 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
441 PM EDT SAT AUG 13 2016

NHZ007-011-132115-
CHESHIRE NH-SULLIVAN NH-
441 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  SULLIVAN COUNTY IN NEW HAMPSHIRE

* UNTIL 515 PM EDT

* AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ALSTEAD...MOVING TO THE EAST AT 35 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARLOW...
  ALSTEAD...
  STODDARD...
  LANGDON...
  AND WASHINGTON.

LAT...LON 4320 7242 4326 7207 4325 7206 4325 7204
      4322 7204 4319 7201 4318 7204 4316 7202
      4313 7204 4312 7203 4305 7205 4307 7243
TIME...MOT...LOC 2040Z 255DEG 30KT 4314 7229

LEGRO
Special weather statement, Aug 13, 5:14 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
614 PM EDT SAT AUG 13 2016

NHZ011-015-132245-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
614 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE

* UNTIL 645 PM EDT

* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER TROY...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JAFFREY...
  SHARON...
  DUBLIN...
  PETERBOROUGH...
  AND FITZWILLIAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 4278 7234 4292 7234 4304 7185 4274 7178
TIME...MOT...LOC 2211Z 261DEG 27KT 4285 7215

LEGRO
Local storm report, Aug 13, 6:25 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
725 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLOOD            KEENE                   42.95N  72.30W
08/13/2016                   CHESHIRE           NH   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING

&&

EVENT NUMBER GYX1602270

MC

The radar

The Boston radar (KBOX), 145 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cheshire

When
August 13, 6:25 PM EST to 10:00 PM EST
Where
Cheshire County, 2.34 mi NNE of Keene to 1.45 mi E of South Keene
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.960, -72.259

An area of thunderstorms produced 3 to 4 inches of rain in less than 5 hours resulting in widespread flooding of area roads in Keene New Hampshire.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655607.